Hail, Morton
- When
- June 16, 8:20 PM CST to 8:23 PM CST
- Where
- Morton County, 6.32 mi WSW of Mandan Muni Arpt
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 46.730, -101.020
A slow-moving isolated supercell developed in Morton County along a weak cold front during the evening hours in an environment with very strong instability and significant low level moisture. The storm weakened in the late evening as additional storms moved out of southeast Montana into southwest North Dakota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
A slow-moving isolated supercell developed in Morton County along a weak cold front during the evening hours in an environment with very strong instability and significant low level moisture. The storm weakened in the late evening as additional storms moved out of southeast Montana into southwest North Dakota. The storms grew into a large bow echo that propagated northeast in a moisture rich environment, with a few supercells developing ahead of the bow. The greatest amount of damage occurred in the Bismarck area of Burleigh County, where very strong wind gusts combined with hail as large as baseballs causing extensive damage to northern portions of the city along with rural locations to the north. The strongest winds were reported in Hettinger County near Bert, where gusts to 80 mph occurred.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 16, 5:47 PM CST, 2 hours 33 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 647 PM CDT THU JUN 16 2016 .UPDATE... Issued at 644 PM CDT Thu Jun 16 2016 Latest satellite images show cu field beginning to erode the cap. Expect thunderstorm development shortly across south central North Dakota. && .SHORT TERM...(This evening through Friday) Issued at 330 PM CDT Thu Jun 16 2016 At the surface, an upper level low is located over northern Alberta, ejecting a shortwave north into Saskatchewan and Manitoba. This wave was responsible for the scattered showers and thunderstorms near the Canadian border earlier this morning that have since moved north out of the state. Over on the west coast of the CONUS, a deepening trough will be the focus of this afternoon's showers and thunderstorms over parts of western and central North Dakota. A visible short wave on water vapor located over the southern Black Hills of South Dakota will begin to nudge into southwestern North Dakota, where a surface low and a plethora of boundaries are present. While most models show ample bulk and low level shear coupled with plenty of CAPE over the forecast area, an elevated mixed layer is currently providing high temperatures in the H8 and H7 levels, keeping a stout cap in place. This cap should remain strong through the afternoon until a cold front approaches with a push of mid level western air that will aid in cooling the mid-level temperatures slightly. The global models and the NAM hold off widespread convection until well after 00-03z but the latest iterations of the HRRR and other CAMs have been a bit more aggressive, initiating isolated supercells just west of the Missouri river by the 23-01z time frame. So, at this point we are in a holding pattern and enjoying the waiting game. If storms can realize the impressive environment without suffering from the cap suppression, storms will have the potential to produce some large hail, damaging wind gusts, and even a condition threat of a brief tornado given some elevated low level shear eventually as the low level jet kicks in around sunset. This is a very conditional forecast with quite a bit on uncertainty, and one we will have to keep monitoring through the night. .LONG TERM...(Friday night through Thursday) Issued at 330 PM CDT Thu Jun 16 2016 As the pattern keeps the region in a southwest flow regime, nearly daily chances of thunderstorms will be possible throughout the weekend, starting with a potential MCS overnight Friday into Saturday morning. Saturday is looking potentially like the most interesting severe setup of the period thus far, with some of the most impressive parameter space we've seen forecast this season by all the major models. Still lots off questions with strong capping, timing, and small scale details. However, we will have to closely monitor this one as if models remain constant, all severe weather hazards could be possible during the late afternoon and evening/overnight hours. More details should be nailed down in the coming days. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 1137 AM CDT Thu Jun 16 2016 A cold front will slide from west to east this evening. A line of thunderstorms is expected to develop from just east of KMOT south to KBIS between 00z and 03z Friday, then shift into KJMS after 03z Friday. MVFR cigs expected at KJMS from after 09z. && .BIS Watches/Warnings/Advisories... NONE. && UPDATE...WAA SHORT TERM...ZH LONG TERM...ZH AVIATION...KS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 700 PM CDT THU JUN 16 2016 NDZ002>005-010>013-019>023-025-034>037-042-045>048-050-051-180000- BURKE-RENVILLE-BOTTINEAU-ROLETTE-MOUNTRAIL-WARD-MCHENRY-PIERCE- MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER- STUTSMAN-GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY- 700 PM CDT THU JUN 16 2016 /600 PM MDT THU JUN 16 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...TONIGHT THROUGH TONIGHT...SEVERE THUNDERSTORMS ARE POSSIBLE IN CENTRAL NORTH DAKOTA AND THE JAMES RIVER VALLEY. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. HEAVY RAIN IS ALSO POSSIBLE WITH ANY STORMS THAT OCCUR. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS WESTERN AND CENTRAL NORTH DAKOTA LATE FRIDAY NIGHT...SATURDAY...AND SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE FROM LATE THIS AFTERNOON THROUGH TONIGHT. THUNDERSTORM DEVELOPMENT IS MOST LIKELY AFTER 6 PM CDT. IT WILL TAKE UNTIL THEN FOR DAYTIME HEATING AND LIFTING FROM A WEAK COLD FRONT TO FINALLY BREAK A CAPPING INVERSION. INSTABILITY AND WIND SHEAR WILL BE FAVORABLE FOR SEVERE WEATHER ONCE STORMS DEVELOP. NDZ001-009-017-018-031>033-040-041-043-044-180000- DIVIDE-WILLIAMS-MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE- HETTINGER-BOWMAN-ADAMS- 700 PM CDT THU JUN 16 2016 /600 PM MDT THU JUN 16 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS IN SOUTHWEST NORTH DAKOTA LATE TONIGHT. NO SEVERE WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS WESTERN AND CENTRAL NORTH DAKOTA LATE FRIDAY NIGHT...SATURDAY...AND SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. WAA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 745 PM CDT THU JUN 16 2016 NDZ020-021-034-035-170130- OLIVER ND-MORTON ND-BURLEIGH ND-MCLEAN ND- 745 PM CDT THU JUN 16 2016 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MCLEAN... SOUTHEASTERN OLIVER...NORTHWESTERN BURLEIGH AND NORTH CENTRAL MORTON COUNTIES UNTIL 830 PM CDT... AT 744 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LAKE HARMON...OR 12 MILES NORTH OF MANDAN...MOVING NORTHEAST AT 35 MPH. WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... WILTON...REGAN...CROSS RANCH STATE PARK...LAKE HARMON...BALDWIN... DOUBLE DITCH INDIAN VILLAGE...PRICE AND SANGER. LAT...LON 4688 10091 4697 10114 4737 10091 4721 10047 TIME...MOT...LOC 0044Z 212DEG 32KT 4700 10096 ABELING
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
813 PM CDT THU JUN 16 2016
NDZ034-170145-
MORTON ND-
813 PM CDT THU JUN 16 2016
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MORTON COUNTY UNTIL 845
PM CDT...
AT 812 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTH OF FLASHER...OR 23 MILES SOUTHWEST OF MANDAN...MOVING
NORTHEAST AT 15 MPH.
HALF INCH HAIL AND WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
FISH CREEK DAM.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4651 10130 4663 10130 4663 10132 4678 10123
4664 10090 4645 10114
TIME...MOT...LOC 0112Z 208DEG 11KT 4657 10120
ABELINGThe Bismarck radar (KBIS), 20 km away, was scanning. The volume nearest the first event began at 02:20 UTC.
18 hail, 9 thunderstorm wind. Local standard time, as filed.
Damaging winds of 80 mph were accompanied by 2.25 inch diameter hail to cause extensive damage to outbuildings and windows on a farm to the north of Burt. Grain bins were torn off their foundations and thrown into a nearby field. Crops were flattened.
The hail combined with gusty winds to cause damage to the windows, siding, and roofs of homes in Hebron.
High winds knocked over grain bins, 18-inch diameter trees, and power lines south of Hebron. The winds combined with hail to cause damage to homes.
Thunderstorm wind gusts were estimated by a trained spotter.
A severe thunderstorm struck northern portions of the city of Bismarck around 4:30 AM CDT. Large hail combined with strong wind gusts to cause substantial damage. The largest hail with a diameter of 3.25 inches fell near Legacy High School. Winds of 75 mph combined with large hail to cause a swath of substantial damage from along Divide Avenue in north Bismarck to approximately five miles north of the city of Bismarck. Siding, roofs, and windows were damaged on homes. Multiple car dealerships sustained hail damage, which included the largest dealership in the city.
Strong wind gusts estimated by the public.
Winds gusted over 60 mph for a prolonged period of time, with the strongest gust of 79 mph occurring at approximately 615 am CDT. The strong winds resulted in downed trees and power lines. Pea sized hail accompanied the winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2016Every state in 2016This day in weather historyWarnings in North Dakota, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 632615, 632616, 632617, 632618, 632619, 632624, 632620, 632625, 632622, 632623, 632626, 632629, 632631, 632632, 632635, 632641, 632642, 632644, 632646, 632649, 632654, 638680, 638683, 638685, 638686, 638689, 638690.